Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Grand Forks, ND

June 19, 20165 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2016, 4:22 AM CDT for 5 counties in North Dakota. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2016, 4:22 AM CDT (09:22 UTC)
Expired
Jun 19, 2016, 5:00 AM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:22 AM CDTHAIL 1Webster, NDREPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
Jun 19, 4:30 AM CDTHAIL 114 Sw Edmore, NDMOSTLY PEA SIZED HAIL WITH A FEW QUARTER SIZED HAIL. TIME ESTIMATED BASED ON RADAR.
Jun 19, 4:40 AM CDTHAIL 114 Sw Edmore, NDMOSTLY PEA SIZED HAIL WITH A FEW QUARTER SIZED HAIL
Jun 19, 4:49 AM CDTHAIL 12 S Adams, ND1.50 INCHES OF RAIN AND A LOT OF QUARTER SIZE HAILS
Jun 19, 5:00 AM CDTHAIL 0.75Lankin, NDDIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 10:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KFGF 190922
SVRFGF
NDC019-067-071-095-099-191000-
/O.NEW.KFGF.SV.W.0044.160619T0922Z-160619T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 AM CDT SUN JUN 19 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHWESTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
  WESTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHEASTERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 500 AM CDT

* AT 422 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARSKE...OR
  17 MILES NORTH OF DEVILS LAKE...MOVING EAST AT 65 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DERRICK AROUND 430 AM CDT. 
  EDMORE AROUND 435 AM CDT. 
  LAWTON AROUND 440 AM CDT. 
  FAIRDALE AROUND 445 AM CDT. 
  ADAMS AROUND 450 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4860 9908 4882 9775 4819 9770 4820 9841
      4819 9842 4818 9905
TIME...MOT...LOC 0922Z 263DEG 56KT 4835 9876 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
1 follow-up statement
981 
WWUS53 KFGF 190945
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
445 AM CDT SUN JUN 19 2016

NDC095-190954-
/O.CAN.KFGF.SV.W.0044.000000T0000Z-160619T1000Z/
TOWNER ND-
445 AM CDT SUN JUN 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOWNER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA, THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4867 9864 4882 9775 4819 9770 4820 9841
      4819 9842 4819 9856
TIME...MOT...LOC 0944Z 263DEG 56KT 4839 9824 

$$

NDC019-067-071-099-191000-
/O.CON.KFGF.SV.W.0044.000000T0000Z-160619T1000Z/
RAMSEY ND-PEMBINA ND-WALSH ND-CAVALIER ND-
445 AM CDT SUN JUN 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHEASTERN RAMSEY...SOUTHWESTERN PEMBINA...WESTERN WALSH AND
SOUTHEASTERN CAVALIER COUNTIES...

AT 444 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRDALE...OR
26 MILES SOUTH OF LANGDON...MOVING EAST AT 65 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  ADAMS AROUND 450 AM CDT. 
  LANKIN AROUND 455 AM CDT. 
  EDINBURG AND PARK RIVER AROUND 500 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.

&&

LAT...LON 4867 9864 4882 9775 4819 9770 4820 9841
      4819 9842 4819 9856
TIME...MOT...LOC 0944Z 263DEG 56KT 4839 9824 

HAIL...1.00IN
WIND...60MPH
 
$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:20 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 19, 2:20 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
220 AM CDT SUN JUN 19 2016

.SHORT TERM...(Today and tonight)
Issued at 220 AM CDT Sun Jun 19 2016

Primary short term forecast concern will be potential for severe
weather during the early Sunday morning timeframe and east of the
Red River Valley Sunday afternoon. Convection has moved from
northeast Montana into northwest North Dakota and is moving mainly
due east along the axis of greatest instability just south of the
international border with SE Saskatchewan and SW Manitoba. HRRR is
doing reasonably well with timing and will use it for POP
guidance, although not in favor of spotty convection ahead of
main system depicted by the HRRR. A severe thunderstorm watch is
in effect for most of northern North Dakota along and north of the
Highway 2 corridor.

The small cluster of cells west of Minot will continue to move
eastward and should be into the Devils Lake region around or just
before the 4 AM CDT forecast issuance time. Deep layer shear and
the axis of a strengthening H850 low level jet around 40 to 50 knots
will punch into the western FA in the 09Z to 12Z timeframe...with
the nose of the LLJ remaining just south of the international
border. Given these dynamics, acceleration of the storms west of
Minot is anticipated and the MCS is expected to move into the
Towner county through Devils Lake area near of just before 4 AM
CDT...the Red River Valley around 5-6 AM CDT...and Lake of the
Woods by 7 AM CDT with the back edge of the convection exiting the
northeastern FA by mid morning. The LLJ slightly weakens as flow
turns more southwesterly and moves east of the Red River Valley,
however strong to severe storms are expected to continue across
northwest Minnesota this morning, as depicted by the northern
extent of SPC's Day 2 slight risk area.

The primary threat for the early morning hours in northeast North
Dakota are high winds of 70 to 80 mph, periods of heavy rain,
frequent lightning and large hail. Isolated QLCS tornadoes are
also possible.

Trailing surface trough/cold front will move into southern valley
around 18Z and enter west central Minnesota in the mid afternoon
towards peak heating. Current models suggest convection will
initiate along the front in the late afternoon across the far
southeastern FA and quickly move off to the east. There is a
slight risk for severe storms to develop ahead of the front across
mainly Hubbard...Otter Tail and Grant counties, but the highest
risk for severe will be east of the CWA. SPC has a slight risk
east of the valley today, with the NW portion of the area
associated with the early morning MCS and the
eastern/southeastern area mainly associated with cold FROPA later
this afternoon. An enhanced risk is east of the CWA in central
Minnesota.

Clearing is expected by late this evening into the overnight
period, with breezy winds following the front and overnight lows
dropping into the 50s.

.LONG TERM...(Monday through Saturday)
Issued at 220 AM CDT Sun Jun 19 2016

Dry weather with a much cooler air mass will follow Sunday
afternoon's cold FROPA. Daytime highs on Monday will drop into the
70s but breezy conditions with the cool air advection. A ridge of
high pressure extending from a surface high over southwest
Minnesota will move across the region Monday night. Winds will be
come much lighter by midnight, and with clear skies, overnight
lows will drop into the low to mid 50s, possibly into the upper
40s in portions of northwest Minnesota.

NW flow pattern aloft continues through Tuesday with Canadian high
pressure sliding into southern Manitoba by noontime, and surface
ridge extending southward into the Red River Valley. An upper
level ridge will slide into western North Dakota and southeast
Saskatchewan, keeping the region dry through the day Tuesday as
well. Full solar will be offset slightly with weak surface
flow/mixing and light northerly winds, keeping daytime highs
mostly in the mid to upper 70s while the southern valley may break
the 80 mark.

Upper ridge begins to flatten out Tuesday night as a lee side low
ejects out into southeast Montana. Surface ridge moves into
southeast Manitoba/southwest Ontario by midnight, setting up a dry
northeasterly then easterly flow. Meanwhile, GFS shows an inverted
trough entering far western North Dakota by midnight with some
warm advection precip ahead of the system through central ND. The
new superblend brings chance POPs into western zones by early
Wednesday morning. Note that the NAM does bring an upper low into
NW Montana by 03Z and extends further east precip in the 03Z to
06Z timeframe...and precip into the valley by 12Z. However, with
the dry easterly flow depicted by the GFS, will maintain dry
conditions before 06Z and bring in isolated showers/thunderstorms
in the 06Z to 12Z timeframe to the western zones.

Wednesday-Saturday...Region will lie on northern periphery of upper
level ridge with one shortwave trough bringing a threat for
convection Wednesday, and lower confidence in timing of systems
later in the period. Seasonable temps expected throughout the
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1121 PM CDT Sat Jun 18 2016

Most TAF sites will be VFR through the forecast period. Convective
complex entering far northwest ND and currently looks like the
best potential for T will be at DVL and based on expected timing
included tempo group. T likely to remain north of remaining
northern TAF sites.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Speicher
LONG TERM...Makowski/Speicher
AVIATION...Voelker
Hazardous weather outlook, Jun 18, 6:12 AM CDT, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
612 AM CDT SAT JUN 18 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
612 AM CDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY NORTH OF A
VALLEY CITY TO FARGO TO DETROIT LAKES TO WADENA LINE TODAY. A
WARM FRONTAL BOUNDARY WILL LIFT NORTH THROUGH THE REGION TODAY AND
INTO THE NORTHERN RED RIVER VALLEY TONIGHT. THE BEST CHANCE FOR
SEVERE STORMS WILL MAINLY BE NORTH OF HIGHWAY 2 TONIGHT, HOWEVER
SOME ISOLATED STORMS ARE POSSIBLE FURTHER SOUTH DURING THE LATE
AFTERNOON AND EVENING. EARLY MORNING STORMS WILL MOVE ACROSS
SOUTHEASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA, WEAKENING
IN THE EARLY AFTERNOON PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS EAST OF THE VALLEY ON
SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE SUNDAY MORNING AS A
COLD FRONT MOVES THROUGH THE RED RIVER VALLEY AND INTO NORTHWEST
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

SPEICHER

In the hours before

Local storm report, Jun 19, 4:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             LEEDS                   48.29N 99.44W
06/19/2016  M1.00 INCH       BENSON             ND   BROADCAST MEDIA

            VIEWER REPORT OF ONE INCH HAIL IN LEEDS REPORTED BY LOCAL
            BROADCAST MEDIA

&&

PJS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:23 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner67 min
Jun 19, 4:58 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.